Time-consistent mean-variance pairs-trading under regime-switching cointegration

Kexin CHEN, Mei Choi CHIU, Hoi Ying WONG

Research output: Contribution to journalArticlespeer-review

7 Citations (Scopus)


While cointegration models with constant parameters generate statistical arbitrage, the cointegration feature may change and even disappear due to regime shifts. This paper studies the time-consistent mean-variance portfolio problem in a Markov-modulated regime-switching cointegration economy. We derive a novel closed-form solution to the equilibrium strategy. This analytical solution allows us to investigate statistical arbitrage with regime-switching pairs-trading rules. The presence of regime switching increases the risk of such trading strategies, especially near the switching times. Empirical analysis demonstrates the use of the derived formulas and shows the advantages of incorporating different market modes. Copyright © 2019 Society for Industrial and Applied Mathematics.
Original languageEnglish
Pages (from-to)632-665
JournalSIAM Journal on Financial Mathematics
Issue number2
Early online dateJun 2019
Publication statusPublished - 2019


Chen, K., Chiu, M. C., & Wong, H. Y. (2019). Time-consistent mean-variance pairs-trading under regime-switching cointegration. SIAM Journal on Financial Mathematics, 10(2), 632-665. doi: 10.1137/18M1209611


Dive into the research topics of 'Time-consistent mean-variance pairs-trading under regime-switching cointegration'. Together they form a unique fingerprint.